WILLIAM D. HEIZER, M.D.; ANDREW L. WARSHAW, M.D.; THOMAS A. WALDMANN, M.D.; LEONARD LASTER, M.D., F.A.C.P.
This content is PDF only. Please click on the PDF icon to access.
Two cases of factitious diarrhea, one due to excessive ingestion of phenolphthalein and the other to bisacodyl, are presented. In addition to a mild malabsorption syndrome and other metabolic abnormalities, each patient had an unusual manifestation of cathartic-induced diarrhea, namely hypoalbuminemia. Studies with 51Cr-albumin demonstrated excessive loss of plasma proteins into the gastrointestinal tract as a factor in the pathophysiology of the hypoalbuminemia. When the cathartic ingestion was stopped, the protein-losing gastroenteropathy and many of the other abnormalities were reversed. Within a week of stopping cathartic ingestion, each patient developed persistent edema that subsided after restriction of sodium intake. Before the diagnosis of factitious disease was established, the patients underwent repeated hospitalizations and exploratory laparotomy for unexplained diarrhea. This underscores the importance of including factitious disease in the differential diagnosis of diarrhea and of taking appropriate measures to establish its presence.
HEIZER WD, WARSHAW AL, WALDMANN TA, LASTER L. Protein-Losing Gastroenteropathy and Malabsorption Associated with Factitious Diarrhea. Ann Intern Med. 1968;68:839–852. doi: 10.7326/0003-4819-68-4-839
Download citation file:
Published: Ann Intern Med. 1968;68(4):839-852.
Celiac Disease and Malabsorption, Diarrhea, Gastroenterology/Hepatology.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use